Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2016, Article ID 7938062, 4 pages
http://dx.doi.org/10.1155/2016/7938062
Case Report

Diffuse Alveolar Hemorrhage Associated with Edoxaban Therapy

Department of Emergency and Critical Care Medicine, Shinshu University School of Medicine, Nagano, Japan

Received 12 July 2016; Accepted 16 October 2016

Academic Editor: Kenneth S. Waxman

Copyright © 2016 Kenichi Nitta et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Introduction. The main adverse effect of anticoagulant therapy is bleeding, and major bleeding, including intracranial, gastrointestinal, and retroperitoneal bleeding, has been reported as an adverse effect of edoxaban, a direct oral anticoagulant (DOAC). Bleeding during systemic anticoagulation with edoxaban presents a therapeutic conundrum, because there is currently no safe or efficacious reversal agent to stop major bleeding. Case Report. A 51-year-old woman had multiple traumatic injuries, including lower limb fractures. On day 8, she developed deep venous thrombosis, and edoxaban was administered orally. On day 38, she developed fungemia, which was treated with an antifungal drug. On day 43, she presented with dyspnea. Chest computed tomography scan showed bilateral diffuse ground-glass opacities in the whole lung fields. The results of the subsequent workup (i.e., serum levels of the antineutrophil cytoplasmic antibody, antinuclear antibody, and antiglomerular basement membrane antibody) and microbiological study were unremarkable. Based on these findings, her condition was diagnosed as diffuse alveolar hemorrhage (DAH) associated with edoxaban therapy. The lung opacities disappeared spontaneously after edoxaban therapy was discontinued. Conclusion. DAH is a dangerous complication associated with edoxaban therapy. DOACs, including edoxaban, should be prescribed with caution, especially for patients in a critical condition.